Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Visit old site
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 1745


 
 Table of Contents  
LETTER TO EDITOR
Year : 2013  |  Volume : 5  |  Issue : 3  |  Page : 246-247

Amlodipine-induced subacute cutaneous lupus


1 Department of Dermatology, Virginia Commonwealth University and Mcguire, VA Hospital, Richmond, VA, USA
2 Department of Internal Medicine (Cardiology) at Mcguire, VA Hospital, Richmond, VA, USA

Date of Web Publication20-Mar-2013

Correspondence Address:
Alex G Ortega-Loayza
Department of Dermatology, Virginia Commonwealth University and Mcguire, VA Hospital, Richmond, VA
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1947-2714.109218

Rights and Permissions

How to cite this article:
Ortega-Loayza AG, McCall CO, Cooke RH, Jovin IS. Amlodipine-induced subacute cutaneous lupus. North Am J Med Sci 2013;5:246-7

How to cite this URL:
Ortega-Loayza AG, McCall CO, Cooke RH, Jovin IS. Amlodipine-induced subacute cutaneous lupus. North Am J Med Sci [serial online] 2013 [cited 2019 Nov 14];5:246-7. Available from: http://www.najms.org/text.asp?2013/5/3/246/109218

Dear Editor,

A 62-year-old man was seen in Cardiology clinic, where he complained of a worsening asymptomatic skin eruption on both arms and shoulders for 3 months duration. He had no history of cutaneous disease and was concerned about a possible drug reaction. The patient had a 4-year history of coronary artery disease; he had status post vein graft percutaneous coronary interventions and multiple stent implantations. Four weeks prior to the onset of the skin eruption he was started on amlodipine. His medications also included, isosorbide dinitrate, lisinopril, metoprolol, aspirin, clopidrogel, finofibrate, simvastatin and ranitidine. He was referred to Dermatology with non-pruritic, erythematous, scaling plaques on his arms and chest. The total body surface area involved was 7% [Figure 1]. Skin biopsy revealed perivascular inflammation with disruption of the epidermal-dermal junction consistent with subacute cutaneous lupus erythematosus (SCLE) [Figure 2]. Laboratory studies were positive for anti-RO (SS-A), negative for antinuclear antibodies (ANA) and anti-LA (SS-B), with a normal blood count and metabolic panel. He was instructed to apply topical triamcinolone 0.1% and to stop amlodipine, while increasing his dose of isosorbide. He had a 4 week follow-up and the skin eruption was much improved. When seen in Cardiology clinic 6 months later his eruption had disappeared.
Figure 1: Drug-induced subacute lupus erythematosus: Erythematous and scaly plaque on a left posterior arm

Click here to view
Figure 2: Drug-induced subacute lupus erythematosus (×20): Slight parakeratosis with mild epidermal atrophy, liquefaction of the basal layer and perivascular and periadnexal lymphocytic infiltrate

Click here to view


SCLE is a subset of cutaneous lupus erythematosus described in 1979. [1] It presents as a non-scarring, annular, papulosquamous eruption on sun exposed skin, primarily on the upper torso, arms, and lateral neck, in conjunction with anti-Ro/SS-A antibodies. [2] Antinuclear antibodies were positive in about 60-80% of the patients, [3],[4] more often found in the annular presentation rather than the papulosquamous form. [4] About one-third of all SCLE cases could be attributed to a previous drug exposure. [5]

Drug-induced subacute cutaneous lupus erythematosus (DI-SCLE) occurs as an adverse reaction to certain medications, especially anti-hypertensives and anti-fungals. [3] Within the anti-hypertensive group diuretics, beta-blockers, angiotensin conversion enzyme inhibitors and calcium channel blockers have been reported as possible causes of DI-SCLE. Within the calcium channel blocker group diltiazem, verapamil, nifedipine, and nitrendipine have been implicated. [2],[3],[5] There is no previous report of amlodipine and DI-SCLE in the literature; however, there is a single report of a patient in one study, where the combination of benazepril/amlodipine was associated with DI-SCLE, [6] but this does not rule out the possibility that benazepril was the culprit. In addition to this, our patient's lesions resolved upon withdrawal of amlodipine, which makes lisinopril and simvastatin less likely culprits.

Amlodipine is one the most common medications used to treat hypertension and angina, making this adverse event potentially significant. Although, there are reports of DI-SCLE persisting after withdrawal of the suspected drug, DI-SCLE is usually reversible once the offending drug is discontinued. Thus, it is important to include drug-induced SCLE in the differential diagnosis of eruptions in patients taking anti-hypertensive medications and obtain a complete medication history.

 
  References Top

1.Sontheimer RD, Thomas JR, Gilliam JN. Subacute cutaneous lupus erythematosus: A cutaneous marker for a distinct lupus erythematosus subset. Arch Dermatol 1979;115:1409-15.  Back to cited text no. 1
[PUBMED]    
2.Callen JP. Drug-induced subacute cutaneous lupus erythematosus. Lupus 2010;19:1107-11.  Back to cited text no. 2
[PUBMED]    
3.Lowe G, Henderson CL, Grau RH, Hansen CB, Sontheimer RD. A systematic review of drug-induced subacute cutaneous lupus erythematosus. Br J Dermatol 2011;164:465-72.  Back to cited text no. 3
[PUBMED]    
4.Black DR, Hornung CA, Schneider PD, Callen JP. Frequency and severity of systemic disease in patients with subacute cutaneous lupus erythematosus. Arch Dermatol 2002;138:1175-8.  Back to cited text no. 4
[PUBMED]    
5.Grönhagen CM, Fored CM, Linder M, Granath F, Nyberg F. Subacute cutaneous lupus erythematosus and its association with drugs: A population-based matched case-control study of 234 patients in Sweden. Br J Dermatol 2012;167:296-305.  Back to cited text no. 5
    
6.Hillesheim PB, Bahrami S, Jeffy BG, Callen JP. Tissue eosinophilia: Not an indicator of drug-induced subacute cutaneous lupus erythematosus. Arch Dermatol 2012;148:190-3.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Disappearance of systemic lupus erythematous after radical treatment of concomitant pheochromocytoma
Vincenzo Bruzzese,Palma Scolieri,Cesare Hassan,Angelo Zullo
International Journal of Rheumatic Diseases. 2016;
[Pubmed] | [DOI]
2 The spectrum of nephrocutaneous diseases and associations
Vanessa L. Pascoe,Andrew Z. Fenves,Jay Wofford,J. Mark Jackson,Alan Menter,Alexandra Boer Kimball
Journal of the American Academy of Dermatology. 2016; 74(2): 247
[Pubmed] | [DOI]
3 Amlodipine
Reactions Weekly. 2013; 1451(1): 7
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed2272    
    Printed41    
    Emailed1    
    PDF Downloaded305    
    Comments [Add]    
    Cited by others 3    

Recommend this journal